New York, 2004

Flood in New York, December 2 to 3, 2004

December 2 to 3, 2004 · NWS ALY · 1 event in 1 county or zone

On the late afternoon and evening of December 1, a steep low pressure gradient set up over eastern New York and adjacent New England. This storm brought a period of high wind to portions of Dutchess, Saratoga and Schenectady counties in New York, as well as Berkshire County in Massachusetts and Windham County in Vermont.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On the late afternoon and evening of December 1, a steep low pressure gradient set up over eastern New York and adjacent New England. This storm brought a period of high wind to portions of Dutchess, Saratoga and Schenectady counties in New York, as well as Berkshire County in Massachusetts and Windham County in Vermont. The main damage associated with the high winds was confined to fallen trees, with subsequent temporary road closures. There was one injury reported in Western Dutchess County, where a tree fell on a mobile home. No other injuries were reported. This storm also brought moderate to heavy rain to upper portions of the Mohawk River. Two to 3 inches of rain fell in this area, which resulted in some minor flooding on the Mohawk River and some of its tributaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 2, 3:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 2, 3:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 AM EST THU DEC 2 2004

..SHORT TERM (TODAY THROUGH FRIDAY)...
KENX RADAR STILL SHOWING SOME LIGHT PRECIPITATION SLIDING
SOUTHEASTWARD ACROSS NORTHERN ZONES. TEMPERATURES STILL IN THE
MID/UPPER 30S SO PROBABLY SNOW...POSSIBLY A RAIN/SNOW MIX. COLD
FRONT OVER SOUTHWEST ONTARIO WILL DROP TO THE SOUTHEAST
TODAY...STALL OVER CENTRAL NEW YORK/NEW ENGLAND..AND THEN LIFT BACK
TO THE NORTH AS A WARM FRONT TONIGHT. ANY SNOW SHOWERS WILL END BY
LATE MORNING EXCEPT WESTERN MOHAWK VALLEY AND SOUTHERN ADIRONDACKS.
SCATTERED SNOW SHOWERS WILL KICK IN LATE TONIGHT IN WEST AND MOST
AREAS FRIDAY AHEAD OF NEXT COLD FRONT. FAST FLOW ALOFT WILL BE
WESTSOUTHWEST THROUGH FRIDAY.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
MADE SOME MINOR CHANCES TO WEEKEND FORECAST. BASICALLY DROPPED ANY
MENTION OF PRECIPITATION EXCEPT NORTHERN ZONES SATURDAY NIGHT. FLOW
ALOFT WILL CONTINUE TO BE QUITE FAST BUT NOW WESTNORTHWEST.
&&

.AVIATION...LK INDUCED CLDS WL PERSIST FOR MCH OF THE PD FM 06Z TO
06Z WITH LOW LVL MSTR TRAPPED BENEATH STG INVERSION AT 5 KFT. GNRLY
VFR CNDTNS WL PREVAIL...BUT A BRIEF PD OF -SHSN PSBL AT KGFL BTWN
11Z AND 14Z WHICH MAY BRIEFLY PRODUCE MVFR CNDTNS. WNDS WL GNRLY BE
W-NW DURG DAYLIGHT HRS BTWN 10 AND 20 KTS AND DIMINSH TWD SUNSET
WITH VRB03KTS OR CALM CNDTNS THIS EVNG.

&&

.HYDROLOGY...
FLOOD WARNING FOR MINOR FLOODING CONTINUES FOR MOHAWK RIVER AT
UTICA. OTHERWISE STREAMS AND RIVERS DRAWING DOWN. ANY PRECIPITATION
NEXT FEW DAYS WILL BE LIGHT AND IN THE FORM OF SNOW.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
Hazardous weather outlook, Dec 2, 4:16 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
416 AM EST THU DEC 2 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
416 AM EST THU DEC 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Herkimer

When
December 2, 6:00 AM EST to December 3, 5:13 AM EST
Where
Southern Herkimer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

The Mohawk River exceeded its flood stage of 403.0', cresting at 403.4' at 14:00 EST on 12/02/04 at the Utica gage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427930.